Indiana, 2012

Damaging Wind in Indiana, July 4, 2012

July 4, 2012 · NWS LMK · 1 event in 1 county or zone

Near record heat and high humidity created very unstable conditions during the afternoon of July 4th. A few storms developed across south central Indiana with at least one producing isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Near record heat and high humidity created very unstable conditions during the afternoon of July 4th. A few storms developed across south central Indiana with at least one producing isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 2:10 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 4, 2:10 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUL 04 2012

.Short Term (Tonight through Thursday Night)...
Issued at 300 PM EDT Wed Jul 4 2012

Well advertised hot holiday ongoing, with temperatures nearing 100
degrees in a few spots. Atmosphere slow to fire up so far this
afternoon, with no real boundaries out there to develop from. There
may be some differential heating boundaries soo with some patches of
clear skies still out there. Expect we will get isolated to
scattered coverage by late afternoon.

A few high res models are still developing storms on a trajectory
toward our region later tonight. The SPC NMM is the strongest with a
system that should now be over western Lake Erie. The ARW has a
better handle on current activity, and it has a system crossing WV
from northeast to southwest and getting toward our Bluegrass region
around daybreak. A look at model soundings does indicate some
residual instability through the night, so if any system does get
organized it should be able to maintain itself into at least the
eastern part of region. Will keep isolated pops through the night
there and taper them off by midnight over the west.

Thursday, the ridge over the Mid Mississippi Valley will strengthen
some, bringing higher heights into our region as well. Think
coverage will be more isolated than with today's storms, and
combined with those higher thicknesses, expect highs to go up a
degree or two from today's values, which again will bring record
temperatures, see below, but only because the records for Thursday
are low compared to last weeks numbers.

Forecast High Temperatures (with record and year that occurred)
SDF...102 (98, multiple times, last occurred in 1994)
LEX...99 (96, multiple times, last occurred in 1988)
BWG...101 (102, 1901)
FFT...98 (99, 1934)

Thursday night looks dry, and expect temperatures will fall to a
degree or two warmer than tonight.

.Long Term (Friday through Wednesday)...
Issued at 305 PM EDT Tue Jul 4 2012

...Continued Hot Conditions, then Relief and Solid Rain Chances...

Strong upper level ridging will control the majority of the CONUS at
the start of the forecast period with the center just to our west.
Expecting near record and record breaking heat Friday and Saturday
as this feature holds strong over the area. Will keep Friday and
Saturday dry, although there is some indication from forecast
soundings and model QPF output that capping will not be quite as
strong and that we could see some isolated to scattered diurnally
driven convection. Given the lack of any noticeable trigger, am not
confident we will be able to get much at this point. May need to add
some low chance pops at a later date.

Expecting highs to range in the 100-104 degree range along and west
of I-75 on Friday with the highest values west of I-65. This will
put max heat indices in the 105-110 range west and up to 105 east.
Saturday's forecast has potential to be the same, however will not
go as high due to uncertainty in the breakdown of the ridge. Faster
solutions suggest this is possible by Saturday, although the
consensus would be to hold off until Sunday. If the ridge holds,
Saturday will likely be as hot, if not hotter, in a few spots. Will
keep ongoing Excessive Heat Warning and Advisory the same through
Saturday. Will also keep Saturday dry, although the faster solution
would bring in thunderstorm chances. Some records are likely to fall
Friday and maybe Saturday. Below is the breakdown.

       HI FRI  RECORD FRI JUL 6TH     HI SAT  RECORD SAT JUL 7TH

SDF     102          97/1991            101        102/1874
BWG     103         100/1930            101        104/1874
LEX     100          97/1936             99        101/1936
FFT     101          99/1997            100        102/1936

An interesting side note, should the forecast highs at SDF fall on
the 5th and 6th...every record temperature for the month of July
would be 100 degrees or greater! Right now, this looks like a good
bet.

A change in the pattern will begin on Sunday, which will gradually
bring relief from the incredible heat and solid chances for showers
and thunderstorms. Upper ridge begins to break down in response to
troughing over eastern Canada and New England. The associated
surface features will bring a cool front south toward the CWA which
will begin to bring solid thunderstorm chances. Again,
timing/placement is a bit in question. Will only see a bit of relief
on Sunday, more from increased cloud cover and convection. Look for
highs in the mid and upper 90s. At this point, thinking the best
chance for thunderstorms will be on Monday with highs around 90.
Tuesday and Wednesday are expected to bring continued scattered
thunderstorm chances mainly across the southern half of the CWA as
the frontal boundary hangs up a bit. Look for highs generally in the
upper 80s.

Lows on Saturday and Sunday night will be plenty mild and
solidly in the 70s, before dropping off to the upper 60s and low 70s
for Monday and Tuesday nights.

One last note, may have to watch for strong or severe storms early
next week as there will be plenty of instability ahead of the front,
and overall deep layer shear will gradually increase with troughing
developing over eastern CONUS.

&&

.Aviation (18Z TAF Issuance)...
Issued at 125 PM EDT Wed Jul 4 2012

Our region is on the east side of a ridge forecast to strengthen
over the mid Mississippi River valley for the next day or so. Expect
the east half of the state, roughly from KSDF east to be far enough
away from the center of the ridge today to promote scattered storms
later this afternoon.  Timing too tricky now to pinpoint, so will
amend TAFs with radar trends later in the afternoon. Tonight, a few
of the models are hinting at a line of storms dropping south from
Ohio. We will have more confidence in this solution once the system
has developed upstream. Thursday looks like coverage of storms will
be more isolated as the ridge gets stronger.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     INZ076>079-083-084-089>092.

KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     KYZ023>034-038-045-053-061>063-070>072.

     HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR KYZ035>037-
     039>043-046>049-054>057-064>067-073>078-081-082.

Short Term.......RJS
Long Term........BJS
Aviation.........RJS
Hazardous weather outlook, Jul 4, 10:23 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1123 AM EDT WED JUL 4 2012

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072-
051830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-NELSON KY-
LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...
HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN
1123 AM EDT WED JUL 4 2012 /1023 AM CDT WED JUL 4 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS
COULD BE ON THE STRONG SIDE WITH TORRENTIAL RAINS...GUSTY
WINDS...HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
WEATHER HAZARDS. IN ADDITION...HEAT INDICES WILL LIKELY RUN NEAR
105 DEGREES THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
SATURDAY AFTERNOONS. A BETTER CHANCE FOR THUNDERSTORMS WILL BE
SUNDAY THROUGH TUESDAY AS A FRONT SLOWLY MOVES SOUTH THROUGH THE
AREA. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE BRIEF HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY INSTANCES OF HAIL OR THUNDERSTORM WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE
(ALL LOWER CASE)

KYZ035>037-039>043-046>049-054>057-064>067-073>078-081-082-051830-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...
DANVILLE...LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1123 AM EDT WED JUL 4 2012 /1023 AM CDT WED JUL 4 2012/

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF
THE STORMS COULD BE ON THE STRONG SIDE WITH TORRENTIAL
RAINS...GUSTY WINDS...HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
BEING THE MAIN WEATHER HAZARDS. IN ADDITION...HEAT INDICES WILL
LIKELY RUN AROUND 100 DEGREES THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
SATURDAY AFTERNOONS. A BETTER CHANCE FOR THUNDERSTORMS WILL BE
SUNDAY THROUGH TUESDAY AS A FRONT SLOWLY MOVES SOUTH THROUGH THE
AREA. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE BRIEF HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY INSTANCES OF HAIL OR THUNDERSTORM WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE
(ALL LOWER CASE)

MJ/EER/RJS

In the hours before

Special weather statement, Jul 4, 2:06 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 PM EDT WED JUL 4 2012

INC037-041935-
DUBOIS IN-
306 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS ACROSS SOUTHWEST DUBOIS COUNTY...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF DALE...AND MOVING SOUTH AT 5
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JOHNSBURG AND SAINT HENRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3831 8691 3820 8691 3820 8702 3820 8707
      3821 8708 3832 8708
TIME...MOT...LOC 1906Z 006DEG 3KT 3824 8701

MP

The radar

The Evansville,IN radar (KVWX), 61 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
July 4, 2:17 PM EST
Where
Dubois County, 1.38 mi S of Holland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.230, -87.030

Local law enforcement reported power lines down along State Highway 161 just south of Holland. At the same time, several trees were downed in Holland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381273.